Hail, Etowah
- When
- June 16, 4:30 PM CST to 4:38 PM CST
- Where
- Etowah County, 1.34 mi WSW of (Gad)gadsden Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.960, -86.100
A nearly stationary upper low over Southeast Alabama produced weak steering currents across Central Alabama. An axis of higher precipitable water extended from the upper low northwest into north Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A nearly stationary upper low over Southeast Alabama produced weak steering currents across Central Alabama. An axis of higher precipitable water extended from the upper low northwest into north Alabama. Daytime heating produced the necessary instability for localized flooding and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 16, 2:37 PM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 337 PM CDT Sat Jun 16 2018 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... Through early evening. The stubborn mid to upper level low continues to spin across southern Alabama as of midday. Scattered to numerous showers and storms continue to be triggered across Pike, Barbour, and Bullock counties with heavy downpours and occasional cloud to ground lightning. Convection associated with the low is also located where the most moisture is present, according to the GOES Total Precipitable Water product. We're expecting convection to continue in those areas for the rest of the afternoon, with some additional bands of showers & storms possible a bit farther north along the I-85/U.S. 80 corridor later on this afternoon. Elsewhere across Central Alabama, dry air aloft continues to play a role in the forecast. The 12z KBMX sounding indicated much drier air than yesterday across the profile with PWATS of 1.46 inches. Even drier air is being indicated across northeastern Alabama and southeastern Tennessee according to GOES PWATS. The dry air continues to help suppress convective development, but we should still see at least scattered showers and storms as far north as the I-20 corridor later this afternoon. We still can't rule out a few strong storms with gusty winds due to that dry air aloft. Some guidance is hinting at a moderate microburst potential across the northern half of Central Alabama. Conditions aloft are also a bit cooler than they were yesterday according to this morning's sounding, so more unstable as well. RAP analysis is indicating SBCAPE values of over 4000 J/KG across east and northeastern Alabama as we rise into the 90s. Just to our east, orographically triggered storms in northern Georgia have been quite strong, so that's something else we'll have to keep an eye on for our area as well. In terms of the overall forecast, have bumped up temperatures based on yesterday's highs and current observation trends a few degrees for most locations. Low to perhaps mid 90s are expected for most locations in the northern half of Central Alabama, with mid to upper 80s south. Temps really haven't risen much at all in the far southeast counties with widespread showers and storms continuing. 56/GDG Previous short-term discussion:Today and tonight. Radar is a lot quieter this morning as compared to the previous two. The main upper low that has been influencing the weather over the past several days is now positioned generally south of Troy and will begin to slide east-north during the day today and actually slide northward, generally along and near the I-20 corridor through the night. Based PoPs on the overall progression of the low. Clouds and precipitation will play havoc on temperatures again, but look for much of the same with 90s in the north and low to mid 80s in the south. Best coverage today will be in the south but we should see a little bit more in coverage this afternoon as the low moves northward. Look for activity to diminish some after 10 pm, but may see an uptick in coverage after Midnight across the north, so increased PoPs through the early morning hours. This trend will continue into Sunday. 16 .LONG TERM... Sunday through Saturday. The weak upper level meso low that we've been talking about the past few days just won't go away. It retrogrades back over Central AL and lifts northward on Sunday, leading to increase rain/thunderstorm chances across the area. I have increased PoPs for Sunday afternoon and into Sunday night/Monday morning to account for the persistent meso low. A low pressure system in the Pacific NW digs into the Great Basin Monday, which helps amplify the ridge across the Eastern CONUS. This will shift the center of a high pressure system more over Central AL through midweek leading to more limited afternoon convection. With that said, we do have plenty of moisture in the region, so expect roughly 30-40% chance of rain each afternoon for the majority of the upcoming week, decreasing to 15-20% in the overnight hours. Models hint at the ridge beginning to break down towards the end of the week. The GFS brings in a few shortwave impulses through the Mid- Mississippi Valley, which could lead to some extra lift across Central AL. The ECMWF brings a stronger low pressure system through the Upper Plains and into the Midwest, stretching a weak cold front through our area by Friday into Saturday. At this time, I'm leaning more towards the GFS as the ECMWF seems to be having some issues resolving a couple of cut-off lows towards the end of the extended. Therefore, will go with increased PoPs (40-50%) Friday and Saturday with the increased lift for the afternoons. Overall, looks to be a fairly typical week for the summer weather- wise across Central AL with highs in the low 90s and lows in the low 70s with seasonal diurnal shower/thunderstorm activity. 25/Owen && .AVIATION... 18Z TAF Discussion. 18Z TAF Discussion. Showers and thunderstorms persist at site KTOI, as associated with the upper level low. As this feature continues to gravitate northward, site KMGM will begin to see shower and thunderstorm development. Did include VCSH at sites KBHM, KEET, KTCL, KANB and KASN for this afternoon as well. Low clouds and fog are a possibility tomorrow morning, especially at those sites that do receive showers and thunderstorms this afternoon and evening. Introduced lower ceilings beginning around 08-09Z for most sites, however, the ending time may have to be amended later in the period. 07 && .FIRE WEATHER... Scattered to numerous showers and storms expected today and tomorrow during the afternoons. Rain chances are lower for Monday, but cannot rule out at least isolated coverage during afternoon. Light fog and/or low clouds are possible each morning, and most likely will be near locations that receive rainfall the previous day/evening. RH values remain well above critical values. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 89 70 90 71 / 20 60 30 40 10 Anniston 70 88 69 90 70 / 30 60 30 40 10 Birmingham 72 89 71 90 72 / 30 60 30 40 10 Tuscaloosa 73 91 72 92 72 / 30 60 30 30 10 Calera 71 88 69 89 71 / 30 60 30 30 10 Auburn 70 87 70 89 71 / 40 50 30 40 10 Montgomery 71 90 71 91 72 / 40 50 30 30 10 Troy 71 89 71 91 72 / 40 40 30 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 824 AM CDT Sat Jun 16 2018 ALZ011>015-017>050-171630- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 824 AM CDT Sat Jun 16 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Special Weather Statement
National Weather Service Birmingham AL
453 PM CDT SAT JUN 16 2018
ALZ024-162230-
Jefferson AL-
453 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Trussville, moving southwest at 5 mph.
Winds in excess of 35 mph will be possible with this storm.
Locations impacted include...
Trussville, Leeds, Moody, Center Point, Clay, Pinson, Argo, Grayson
Valley and Chalkville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3370 8652 3366 8653 3363 8653 3363 8654
3362 8655 3356 8655 3355 8654 3355 8652
3352 8656 3368 8670 3375 8656
TIME...MOT...LOC 2153Z 056DEG 6KT 3364 8656
75Special Weather Statement
National Weather Service Birmingham AL
453 PM CDT SAT JUN 16 2018
ALZ019-026-162245-
Calhoun AL-St. Clair AL-
453 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALHOUN AND EAST
CENTRAL ST. CLAIR COUNTIES UNTIL 545 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ohatchee, or 10 miles northwest of Saks, moving west at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Saks, Ashville, Riverside, Ragland, Ohatchee, Neely Henry Lake,
Alexandria, Logan Martin Lake and Neely Henry Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3373 8587 3367 8604 3368 8609 3367 8616
3366 8618 3362 8617 3367 8619 3367 8617
3369 8617 3370 8620 3384 8625 3386 8606
3384 8606 3384 8605 3385 8605 3385 8602
3386 8602 3387 8594
TIME...MOT...LOC 2153Z 071DEG 16KT 3379 8601
19Special Weather Statement
National Weather Service Birmingham AL
502 PM CDT SAT JUN 16 2018
ALZ040-162230-
Dallas AL-
502 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAS COUNTY UNTIL
530 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Orrville, or 15 miles north of Camden, moving
northwest at 10 mph.
Winds in excess of 35 mph will be possible with this storm.
Locations impacted include...
Orrville, Bogue Chitto, Dannelly Reservoir, Marion Junction, Central
Mills, Crumptonia and Safford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3212 8726 3214 8725 3215 8728 3217 8729
3216 8730 3218 8732 3220 8732 3220 8736
3224 8739 3224 8741 3227 8745 3227 8747
3231 8747 3231 8742 3242 8742 3248 8733
3248 8732 3215 8712 3209 8720
TIME...MOT...LOC 2202Z 135DEG 8KT 3222 8733
75Special Weather Statement National Weather Service Birmingham AL 514 PM CDT SAT JUN 16 2018 ALZ024-162245- Jefferson AL- 514 PM CDT SAT JUN 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY UNTIL 545 PM CDT... At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over Center Point, or near Trussville, moving southwest at 15 mph. Pea size hail and winds in excess of 35 mph will be possible with this storm. Locations impacted include... Birmingham, Homewood, Mountain Brook, Trussville, Gardendale, Irondale, Leeds, Fultondale, Center Point, Clay, Pinson, Tarrant, Brookside, Ketona Lakes, B.j.c.c., Chalkville, Kingston, Five Points South, Grayson Valley and Birmingham Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3358 8655 3347 8679 3366 8692 3374 8664 TIME...MOT...LOC 2214Z 066DEG 11KT 3363 8668 75
Special Weather Statement
National Weather Service Birmingham AL
527 PM CDT SAT JUN 16 2018
ALZ018-026-162300-
Etowah AL-St. Clair AL-
527 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ETOWAH AND
NORTHEASTERN ST. CLAIR COUNTIES UNTIL 600 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steele, or near Rainbow City, moving west at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gadsden, Rainbow City, Attalla, Ashville, Steele, Neely Henry Lake,
Southside, Alabama International Dragway, Gadsden Municipal Airport,
Gallant, Camp Sumatanga and Ramsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3388 8599 3388 8600 3387 8600 3387 8602
3386 8602 3383 8626 3401 8632 3404 8607
TIME...MOT...LOC 2227Z 070DEG 11KT 3395 8612
75The Birmingham radar (KBMX), 107 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees uprooted and power lines downed near Highway 77.
Severe flooding across the northwest portions of the county. Several roads impassable including Huguley Road, Pitts Road, McCart Road and Herring Road. Radar estimated rainfall amounts near 8 inches.
Numerous reports of flooding east of I-65 and along Highway 280. Several vehicles under water with water rescues in the city of Homewood, including Rosedale Drive and portions of Highway 31. Flooding also reported in the English Village and Five Points areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767244, 767249, 767259, 767268.